Colorado, 2001

Hail in Colorado, June 4, 2001

June 4, 2001 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 1:57 PM MST, 9 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 1:57 PM MST, 9 hours 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
257 PM MDT MON JUN 4 2001

...TSRA CHANCES TONIGHT/TUESDAY THE CONCERNS...

CURRENTLY...SURFACE MAPS APPEAR VERY SIMILAR TO SUNDAY...WITH
DRYLINE/FRONT BISECTING THE CWFA...ROUGHLY ALONG A CANON
CITY/COLORADO CITY/KIM LINE. LAPS DATA SUGGESTS CAPE VALUES
APPROACHING 1000 J/KG OVER EL PASO/TELLER COUNTIES...MUCH LESS
ELSEWHERE. CLOUDS AND RESULTING COOL SURFACE TEMPS HAVE LED TO BIG
CIN VALUES OVER MOST OF THE EASTERN PLAINS. S/W TROUGH
MOVING THROUGH NRN CO HELPING TO INITIATE TSRA FROM KDEN
NORTHWARD...BUT PROVIDING LITTLE HELP THIS FAR SOUTH. WRN VALLEYS
AND MTNS REMAIN DRY AND WARM...WITH ONLY A FEW HIGH BASED CU
EVIDENT.

MODELWISE...A LITTLE MORE CONSISTENCY IN MODEL SOLUTIONS TODAY...
AND WILL FOLLOW AN ETA/AVN BLEND. OVERALL...MAV GUIDANCE MUCH
MORE REASONABLE...WITH FWC TOO WARM DUE TO NORTHWARD NGM SURFACE
BIAS.

TONIGHT...STILL THE QUESTION REMAINS...WILL TSRA DEVELOP? MESOETA AND
LAPS DATA POINT TO TELLER/EL PASO COUNTIES AS ABOUT THE ONLY AREA
WITH ANY CHANCE FOR DEVELOPMENT...THOUGH CAPES ALONG AND NORTH OF THE
ARK RIVER FROM KPUB TO KLHX ARE CURRENTLY INCREASING AS WELL. WILL
AGAIN WAIT A LITTLE BEFORE ZONE ISSUANCE TO SEE WHAT DEVELOPS...
CURRENTLY ANTICIPATE LIMITING PRECIP TO JUST ZONES 67/71/72. WEAK
UPSLOPE AGAIN OVERNIGHT MAY BRING BACK SOME LOW CLOUDS/DRIZZLE AND
FOG TO THE EAST...AND WILL ADD TO APPROPRIATE ZONE GROUPS.

TUESDAY/TUESDAY NIGHT...PERSISTENT WEAK UPSLOPE FLOW COMBINED
WITH WEAK S/W TROUGH PROGGED BY THE ETA SUGGEST SLIGHT CHC POPS
STILL WARRANTED...THOUGH AGAIN INSTABILITY WILL BE THE BIG
QUESTION. IF WE CLEAR OUT QUICKLY ENOUGH...CAPES COULD APPROACH
1000 J/KG ALONG AND EAST OF THE MOUNTAINS...WITH LOW CIN VALUES.
SWODY2 HAS SOUTHEAST PLAINS OUTLOOKED FOR SEVERE...FAIRLY LOW
CONFIDENCE IN THIS AS EVERYTHING WOULD HAVE TO GO JUST RIGHT.
SLIGHT COOLING AT 700 MB AND CONTINUED EASTERLY FLOW SUGGEST MAV
NUMBERS BEST.

WEDNESDAY/WEDNESDAY NIGHT...LACK OF MOISTURE/INSTABILITY AND SOURCE
OF LIFT SUGGEST LITTLE/NO TSRA ACTIVITY. STEEP LAPSE RATES
OVER THE MTNS MAY GENERATE SOME VIRGA...BUT NOT WORTH A MENTION
IN THE ZONES AT THIS POINT. 700 MB TEMPS WARM AS HEIGHTS
RISE WITH UPPER RIDGE BUILDING...THOUGH LACK OF DOWNSLOPE COMPONENT
OVER THE EAST LEADS ME TO SHAVE A COUPLE DEGREES OFF OF GUIDANCE
HIGH TEMPS.

AGAIN...WRN MTNS AND VALLEYS SHOULD SEE MORE OF THE SAME...WITH A
VERY SLOW DAY-TO-DAY WARMING TREND. A FEW AFTERNOON BUILDUPS
POSSIBLE...BUT MOISTURE APPEARS TOO LIMITED FOR ANY PRECIP.

EXTENDED...AS FEARED YESTERDAY...TROUBLESOME NORTHWEST FLOW ALOFT
DRIVES A NEW COOL SURGE ACROSS THE ERN PLAINS THURSDAY...WITH
INCREASING INSTABILITY AND UPSLOPE FLOW. MID-SHIFT ADDED PRECIP
CHANCES TO THE THU-SAT TIME FRAME...WHICH STILL LOOKS LIKE A GOOD
CALL. RIDGE MAY BUILD ENOUGH SUNDAY/MONbDAY TO SHUT DOWN PRECIP...
ALONG WITH AN UPWARD TREND IN TEMPERATURES.

PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jun 4, 7:38 PM MST, 3 hours 42 minutes before
COZ067-071>073-076>080-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
838 PM MDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHEAST COLORADO REMAINS
IN EFFECT UNTIL 1100 PM MDT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

 TELLER...EL PASO COUNTIES...PUEBLO

THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 1100 PM FOR
THE FOLLOWING COUNTIES...

   KIOWA...CROWLEY...PROWERS...BENT...OTERO...NORTHEASTERN LAS
   ANIMAS.

A SEVERE THUNDERSTORM PRODUCED HAIL OVER TWO INCHES IN DIAMETER
OVER EXTREME SOUTHEAST EL PASO COUNTY AROUND 800 PM. THE STORM HAS
MOVED SOUTHEAST OUT OF THE COUNTY.
Local storm report, Jun 4, 7:43 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
843 PM MDT MON JUN 04 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    WIDEFIELD                 CO   1.25 INCH HAIL
06/04/01   EL PASO                        REPORTED BY EL PASO
                                          COUNTY AMATEUR RADIO
                                          SPOTTER

0747 PM    10S ELLICOTT              CO   0.75 INCH HAIL
06/04/01   EL PASO                        REPORTED BY AMATEUR RADIO
                                          SPOTTER

0800 PM    10S ELLICOTT              CO   1.25 INCH HAIL
06/04/01   EL PASO                        REPORTED BY AMATEUR RADIO
                                          SPOTTER

0811 PM    10S TRUCKTON              CO   1.50 INCH HAIL
06/04/01   EL PASO                        REPORTED BY AMATEUR RADIO
                                          SPOTTER

0821 PM    13S TRUCKTON              CO   2.00 INCH HAIL
06/04/01   EL PASO                        REPORTED BY NWS EMPLOYEE
Local storm report, Jun 4, 8:47 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
947 PM MDT MON JUN 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0646 PM    COLORADO SPRINGS          CO   1.25 INCH HAIL
06/04/01   EL PASO                        REPORTED BY AMATEUR RADIO
                                          SPOTTER

0720 PM    4  SE SCHRIEVER AFB       CO   1.00 INCH HAIL
06/04/01   EL PASO                        REPORTED BY SPOTTER
Local storm report, Jun 4, 9:30 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
947 PM MDT MON JUN 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0646 PM    COLORADO SPRINGS          CO   1.25 INCH HAIL
06/04/01   EL PASO                        REPORTED BY AMATEUR RADIO
                                          SPOTTER

0720 PM    4  SE SCHRIEVER AFB       CO   1.00 INCH HAIL
06/04/01   EL PASO                        REPORTED BY SPOTTER
Local storm report, Jun 4, 10:35 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
1135 PM MDT MON JUN 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    1 S FOUNTAIN              CO   1.00 INCH HAIL
06/04/01   EL PASO

The radar

The Pueblo radar (KPUX), 16 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crowley

When
June 4, 11:20 PM MST to 11:24 PM MST
Where
Crowley County, 19 mi NW of Ordway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -104.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251485.